Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 113, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Sep 27, 2004, 9:00 PM EDT for Colleton County, South Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2004, 9:00 PM EDT (01:00 UTC)
- Expired
- Sep 27, 2004, 10:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 40 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 27, 3:50 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2099 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 20.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 280100
SVRCHS
SCC029-280200-
/X.NEW.KCHS.SV.W.0005.040928T0100Z-040928T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
900 PM EDT MON SEP 27 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 1000 PM EDT
* AT 858 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTH OF RUFFIN TO 9 MILES SOUTHWEST OF
WHITE HALL...OR ALONG A LINE EXTENDING FROM 11 MILES WEST OF
WALTERBORO TO 7 MILES SOUTHEAST OF YEMASSEE...MOVING NORTHEAST AT
20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
RUFFIN AND WILLIAMS...
WHITE HALL AND HENDERSONVILLE...
SMOAKS...
WALTERBORO AND RITTER...
ASHEPOO...
THIS IS A DANGEROUS THUNDERSTORM...TAKE COVER NOW SEVERE
THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS.
TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
LAT...LON 3296 8094 3269 8080 3269 8044 3295 8050
3317 8075
$$
JPCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 8:08 PM EDT, 52 minutes earlier.
Area forecast discussion, Sep 27, 8:08 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
808 PM EDT MON SEP 27 2004
.UPDATE...A NEW TORNADO WATCH WILL BE ISSUED SHORTLY FOR DORCHESTER...
BERKELEY AND CHARLESTON COUNTIES. CONVECTIVE LINE HAS PRODUCED QUITE
A BIT OF WIND DAMAGE OVER THE PAST HOUR OR SO. WE WILL LIKELY BE ABLE
TO CLEAR THE NEW WATCH AFTER MIDNIGHT.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HIGH SURF ADVISORY GAZ116>119-138>141.
SHALLOW COASTAL FLOODING GAZ116>119-138>141.
SC...HIGH SURF ADVISORY SCZ047>051.
SHALLOW COASTAL FLOODING SCZ047>051.
WIND ADVISORY UNTIL MIDNIGHT SCZ043>045-048>050.
TORNADO WATCH TILL 4 AM SC044-045-050.
LAKE WIND ADVISORY ON LAKE MOULTRIE SCZ045.
MARINE...TORNADO WATCH UNTIL 4 AM AMZ330-350.
HIGH SURF ADVISORY AMZ350-352-354.
SMALL CRAFT ADVISORY AMZ330-350.
GALE WARNING AMZ352-354-374.
SHALLOW COASTAL FLOODING AMZ330.
&&
STHazardous weather outlook, Sep 27, 7:31 PM EDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 731 PM EDT MON SEP 27 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-281400- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING... HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE... SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND... WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON... EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER... RIDGELAND...SAINT GEORGE AND WALTERBORO 731 PM EDT MON SEP 27 2004 ...TORNADO WATCH FOR NORTHERN AREAS OF SOUTH CAROLINA AND ADJACENT COASTAL WATERS UNTIL UNTIL 10 PM... ...WIND ADVISORY IN EFFECT FOR MUCH OF SOUTHEAST SOUTH CAROLINA UNTIL MIDNIGHT EDT... ...LAKE WIND ADVISORY FOR LAKE MOULTRIE... ...HIGH RISK OF RIP CURRENTS WITH CONTINUED BEACH EROSION... ...HIGH SURF ADVISORY... ...GALE WARNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TONIGHT. .SEVERE WEATHER...THERE IS STILL A SMALL RISK FOR TORNADOES TONIGHT. A TORNADO WATCH IS IN EFFECT FOR CHARLESTON...BERKELEY...DORCHESTER AND COLLETON COUNTIES AND THE ADJACENT COASTAL WATERS UNTIL 10 PM. PLEASE REFER TO THE LATEST DAY ONE CONVECTIVE OUTLOOK...THE MESOSCALE DISCUSSION AND TORNADO WATCH 844 FOR ADDITIONAL INFORMATION. .HEAVY RAINS...THERE IS STILL A CHANCE FOR LOCALLY HEAVY RAINS IN SOUTH CAROLINA AS ONE OF THE LAST OF THE RAINBANDS FROM TROPICAL DEPRESSION JEANNE MOVES THROUGH THE AREA TONIGHT. .RIP CURRENTS...DUE TO PERSISTENT STRONG ONSHORE WINDS...LARGE SWELLS AND THE UPCOMING FULL MOON...THE RISK OF RIP CURRENTS WILL REMAIN HIGH THIS EVENING. ALL PERSONS ARE URGED TO REMAIN OUT OF THE ATLANTIC WATERS. PLEASE REFER TO THE LATEST SURF ZONE FORECAST AND THE LATEST COASTAL FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .BEACH EROSION AND HIGH SURF...THE CONTINUATION OF SEAS OF 7 TO 10 FEET IN THE ATLANTIC WATERS...A PERSISTENT SWELL FROM TROPICAL DEPRESSION JEANNE...STRONG ONSHORE WINDS AND THE HIGH SPRING TIDES WILL ALLOW FOR ADDITIONAL BEACH EROSION. A HIGH SURF ADVISORY IS IN EFFECT. PLEASE REFER TO THE LATEST COASTAL FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .MARINE WINDS...A GALE WARNING IS IN EFFECT FOR THE GEORGIA COASTAL WATERS...AND THE SOUTH CAROLINA WATERS FROM EDISTO BEACH TO SAVANNAH GEORGIA. REFER TO THE LATEST COASTAL WATERS FORECAST AND THE LATEST COASTAL FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .STRONG WINDS...STRONG WINDS RESULTING FROM THE PRESSURE DIFFERENCE BETWEEN TROPICAL DEPRESSION JEANNE AND HIGH PRESSURE WILL CAUSE WIND TO REACH NEAR 35 OR 40 MPH IN MANY LOCATIONS OF SOUTH CAROLINA EARLY TONIGHT. PLEASE REFER TO THE LATEST WIND ADVISORY /NPWCHS/ FOR ADDITIONAL INFORMATION. ALSO...A LAKE WIND ADVISORY REMAINS IN EFFECT FOR LAKE MOULTRIE. PLEASE REFER TO THE LATEST RECREATIONAL FORECAST AND THE LATEST LAKE WIND ADVISORY /NPWCHS/ ISSUED AT 442 PM FOR ADDITIONAL INFORMATION. .RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SOUTH SANTEE RIVER NEAR JAMESTOWN. MINOR FLOODING WILL CONTINUE ON THE OHOOPEE RIVER NEAR REIDSVILLE. REFER TO RECENT RIVER FLOOD STATEMENTS AND RIVER FLOOD WARNINGS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. .RIVER FLOODING...FLOODING WILL CONTINUE ALONG THE LOWER SANTEE RIVER INCLUDING JAMESTOWN THROUGH THE PERIOD...AS WELL AS ON THE OHOOPEE RIVER NEAR REIDSVILLE. ADDITIONAL RIVERS MAY EXCEED FLOOD STAGE LATER THIS WEEK. PLEASE REFER TO THE LATEST RIVER FORECAST AND RIVER FLOOD OUTLOOKS FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT. 33
In the hours before
Special weather statement, Sep 27, 3:40 PM EDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 340 PM EDT MON SEP 27 2004 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-272100- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING... HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE... SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND... WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON... EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER... RIDGELAND...SAINT GEORGE AND WALTERBORO 340 PM EDT MON SEP 27 2004 THE TORNADO WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES. IN SOUTHEAST GEORGIA... TATTNALL...LONG...MCINTOSH...CANDLER...EVANS...LIBERTY AND BRYAN. THE TORNADO WATCH REMAINS IN EFFECT FOR FOLLOWING COUNTIES THROUGH 500 PM EDT. IN SOUTHEAST SOUTH CAROLINA... ALLENDALE...BERKELEY...BEAUFORT...CHARLESTON...COLLETON... DORCHESTER...HAMPTON AND JASPER...INCLUDING THE ADJACENT COASTAL WATERS. IN SOUTHEAST GEORGIA... BULLOCH...CHATHAM...EFFINGHAM...JENKINS...AND SCREVEN... INCLUDING THE ADJACENT COASTAL WATERS. SCW
Special weather statement, Sep 27, 4:09 PM EDT, 4 hours 51 minutes before
SPSCHEST MON SEP 27 2004 NOTE: FAIR INDICATES FEW OR NO CLOUDS BELOW 12,000 FEET WITH NO SIGNIFICANT WEATHER AND/OR OBSTRUCTIONS TO VISIBILITY. REPORTS OF SIGNIFICANT WEATHER AND/OR OBSTRUCTIONS TO VISIBILITY ARE NOT AVAILABLE FROM KOKOMO AND HUNTINGBURG. INZ001>027-272100- NORTHERN INDIANA CITY SKY/WX TMP DP RH WIND PRES REMARKS GARY /AIRPORT/ MOSUNNY 73 55 53 VRB7 30.05F VALPARAISO FAIR 72 54 53 N10 30.06F SOUTH BEND FAIR 74 48 39 CALM 30.05F ELKHART FAIR 77 48 36 N8 30.04F GOSHEN LGT RAIN 72 47 40 VRB5 30.06F WARSAW FAIR 75 52 43 N5 30.04F FORT WAYNE FAIR 74 50 42 NE7 30.03F PERU/GRISSOM MOSUNNY 73 48 40 N13 30.02F INZ028>059-064-065-272100- CENTRAL INDIANA CITY SKY/WX TMP DP RH WIND PRES REMARKS LAFAYETTE FAIR 76 51 41 VRB6 30.01F KOKOMO FAIR 75 48 38 N7 30.02F ANDERSON FAIR 75 52 43 N5 29.98F MUNCIE FAIR 77 50 38 VRB7 30.01F INDIANAPOLIS FAIR 76 52 43 NE12 29.99F -EAGLE CREEK FAIR 77 46 33 NE8 29.99F TERRE HAUTE FAIR 76 52 43 NE8 29.99F SHELBYVILLE FAIR 77 55 46 NE6 29.96F COLUMBUS PTSUNNY 79 N/A N/A N9 29.96F INZ060>063-066>092-272100- SOUTHERN INDIANA CITY SKY/WX TMP DP RH WIND PRES REMARKS BLOOMINGTON FAIR 78 56 46 N12G18 29.98F HUNTINGBURG FAIR 79 57 47 NE9G16 29.94F EVANSVILLE FAIR 80 53 39 NE13 29.95F
Local storm report, Sep 27, 8:33 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
833 PM EDT MON SEP 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD CHARLESTON 32.78N 79.94W
09/27/2004 CHARLESTON SC LAW ENFORCEMENT
NUMEROUS PROBLEMS WITH HIGH WATER DOWNTOWN. MANY STREETS
FLOODED WITH SEVERAL IMPASSABLE. FLOOD WATERS WENT INTO A
FEW BUSINESSES AND HOMES.
&&Special weather statement, Sep 27, 8:42 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 842 PM EDT MON SEP 27 2004 SCZ043-280130- INLAND COLLETON- 842 PM EDT MON SEP 27 2004 ...THUNDERSTORMS WITH STRONG WINDS WILL IMPACT COLLETON COUNTY THROUGH 930 PM EDT... AT 842 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 18 MILES NORTH OF SPRINGTOWN TO 6 MILES SOUTHWEST OF RHODES CROSSROADS...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF ORANGEBURG TO 7 MILES WEST OF WALTERBORO...MOVING EAST AT 45 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WALTERBORO...THAYER...SMYLY...ROUND O...RHODES CROSSROADS...CANADYS AND SPRINGTOWN THROUGH 930 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH BRIEF HEAVY RAINFALL. JPC
Local storm report, Sep 27, 8:46 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
846 PM EDT MON SEP 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG ALLENDALE 33.01N 81.31W
09/27/2004 ALLENDALE SC LAW ENFORCEMENT
NUMEROUS TREES AND POWERLINES DOWN IN ALLENDALE AND
THROUGHOUT THE COUNTY.
&&
AUSTINThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 9:34 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 56 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.